California, 2017

Hail in California, August 9, 2017

August 9, 2017 · NWS STO · 1 event in 1 county or zone

A weak disturbance and instability brought afternoon thunderstorms over the mountains, with an isolated strong storm in the southern Cascades.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A weak disturbance and instability brought afternoon thunderstorms over the mountains, with an isolated strong storm in the southern Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 9, 2:10 PM PST, 1 hour earlier.

Area forecast discussion, Aug 9, 2:10 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Sacramento CA
310 PM PDT Wed Aug 9 2017

.SYNOPSIS... Showers and thunderstorms are possible tonight and
Thursday, mainly over the mountains. Temperatures expected near
to slightly above normal into the weekend, then slightly below
normal early next week.

&&

.DISCUSSION...
Thunderstorms popping up this afternoon over the Coastal Range in
response to UVM provided by upper low currently near the NW CA
coast. Low also providing some cooling, deeper marine layer, and
enhanced Delta flow. Afternoon temps running cooler in most areas,
minus the Northern Sacramento Valley, with greatest cooling in the
vicinity of the Delta.

Water vapor imagery showing stronger vort max rotating around
base of upper low. Latest 18z NAM showing a weaker feature and
take a more southern track as it moves inland tonight. Mesoscale
models continuing to show little if any storms overnight in our
CWA with this feature, given limited available moisture. Flow
through the Delta expected to increase this evening and remain
fairly strong overnight. Given current depth of marine layer,
expect stratus in the Delta later tonight and may see some short
lived stratus in the Southern Sac Valley tomorrow morning.

Models similar in slowly tracking upper low inland across
Interior NorCal Thursday. Little change expected in max temps
tomorrow with highs near normal. Showers and thunderstorms will
again be possible, mainly over the northern mountains in the
afternoon.

Low lifts NE into SE Oregon Friday with weak height rises over
Interior NorCal. Temperatures likely to warm a couple degrees and
drier SW flow should suppress deep moist convection. Little change
expected into the weekend with weak upper troughing continuing off
the West Coast.

PCH

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Models are still having an upper level low track south along the
B.C. coast on Sunday but the latest runs are no longer dropping
that low south into our area on Monday. This will still bring
troughing to NorCal for the start of the extended period and a
weak cold front dose move into the region late Sunday into Monday.
We do see an increase in moisture ahead of the front and the
trough axis but things still look dry, not expecting any precip
but scattered clouds are expected. The trough axis moves through
on Monday and should remain dry with some clouds. Monday will also
be the coolest day we have seen in quite awhile, upper 80's to
right around 90 in the souther Valley and mid 90's in the north
Valley. The trough pushes east on Tuesday and temperatures warm a
few degrees each day.

-CJM

&&

.AVIATION...
VFR conditions at the TAF sites the next 24 hours. Isolated to
scattered thunderstorms possible over the mountains between 21z
Wednesday and 06z Thursday. Winds generally 5-10 knots but gusts
to 17 knots will be possible at KSAC and KSCK this evening. Higher
gusts will also be possible in the vicinity of any showers or
t-storms and the Delta with gusts to 30 knots. A few clouds
between 10000 and 15000 feet will push into the Sacramento area
Thursday morning.

-CJM

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 9, 1:23 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Sacramento CA
223 PM PDT WED AUG 9 2017

CAZ063-092215-
Mountains Southwestern Shasta County to Northern Lake County CA-
223 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 315 PM
PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Fouts Springs, or 15 miles south of Alder Springs,
moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Lake
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3938 12286 3951 12289 3954 12277 3942 12275
TIME...MOT...LOC 2123Z 185DEG 7KT 3944 12282
Special weather statement, Aug 9, 2:27 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Sacramento CA
327 PM PDT WED AUG 9 2017

CAZ013-014-068-092315-
Burney Basin / Eastern Shasta County CA-
Western Plumas County/Lassen Park CA-
Shasta Lake Area / Northern Shasta County CA-
327 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 415
PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Johnson Park, or 22 miles south of Dana, moving
northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Shasta
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4073 12164 4082 12189 4092 12180 4080 12158
TIME...MOT...LOC 2227Z 125DEG 10KT 4080 12171

The radar

The Beale AFB radar (KBBX), 128 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shasta

When
August 9, 3:10 PM PST to 3:20 PM PST
Where
Shasta County, 3.47 mi SW of Old Station
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -121.470

Hail covered the ground. Some of the hail stones were as large as an inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720630.